Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at May 25, 2019, 6:05 PM CDT for Grant County, Kansas. It was in force for 102 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2019, 6:05 PM CDT (23:05 UTC)
- Expired
- May 25, 2019, 7:47 PM CDT
- In force
- 102 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, KS
The radar
The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:08 PM CDT | FLASH FLOOD | Ulysses, KS | REPORTS OF 3 FT. OF WATER AND A CAR STRANDED. |
| May 25, 6:12 PM CDT | FLASH FLOOD | 4 E Big Bow, KS | WIDESPREAD FIELD FLOODING ALONG AND SOUTH OF HIGHWAY 160. ALSO WATER FLOODING OVER THE GRAVEL ROADS NEAR HIGHWAY 160. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
The text
As transmitted.
535 WGUS53 KDDC 252305 FFWDDC KSC067-260200- /O.NEW.KDDC.FF.W.0012.190525T2305Z-190526T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Dodge City KS 605 PM CDT Sat May 25 2019 The National Weather Service in Dodge City has issued a * Flash Flood Warning for... Grant County in southwestern Kansas... * Until 900 PM CDT. * At 605 PM CDT, the public reported thunderstorms producing heavy rain across the warned area. Flash flooding has already begun. * Some locations that will experience flooding include... Ulysses and Hickok. LAT...LON 3772 10116 3744 10116 3744 10152 3772 10152 $$ SUGDEN
1 follow-up statement
880 WGUS73 KDDC 260047 FFSDDC Flash Flood Statement National Weather Service Dodge City KS 747 PM CDT Sat May 25 2019 KSC067-260057- /O.CAN.KDDC.FF.W.0012.000000T0000Z-190526T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grant KS- 747 PM CDT Sat May 25 2019 ...THE FLASH FLOOD WARNING FOR GRANT COUNTY IS CANCELLED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3772 10116 3744 10116 3744 10152 3772 10152 $$ SUGDEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 5:44 PM CDT, 21 minutes earlier.
Area forecast discussion, May 25, 5:44 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 544 PM CDT Sat May 25 2019 ...Updated Aviation Discussion... .SHORT TERM...(This afternoon through Sunday) Issued at 1153 AM CDT Sat May 25 2019 Severe storms are expected this afternoon and evening pushing across from the Texas and Oklahoma panhandles by 4PM and pushing east and northeastward throughout the evening reaching the Dodge City area by 6-7PM and Hays by 8PM. All storms are expected to push out of the area into central Kansas after 10PM. A subtle shortwave is visible on satellite across the deep reaches of south Texas near the Big Bend area pushing quickly to the north along the longwave pattern up the ridge enhancing storm development with ample upper level divergence and deepening low pressure. Dewpoints are very moist in the 60s across much of the CWA ahead of a dryline across the Texas and New Mexico state line of the panhandle and pushing into southwest Kansas later in the afternoon. Supercells are likely with these storms with large hail up to tennis balls and damaging winds over 60mph expected with a few tornadoes possible as far north as HWY 50/400, especially later towards evening as the low level jet increases to enhance the low level shear along the surface boundary jetting up across the southern counties along the Oklahoma state line. Ongoing flooding risks are possible as well with an additional 1-2 inches expected for eastern counties into south central Kansas east of HWY 283. A humid afternoon is expected with ample low level moisture present with the upslope southeast flow giving way to cloudy skies and breezy south to south east winds. These winds will turn more out of the southwest with the developing storms associated with the aforementioned low level jet. Afternoon high temperatures will push into the low 80s with overnight lows down into the upper 50s to low 60s. Sunday afternoon will see high temperatures push again into the 80s for much of the CWA with a return threat for more severe weather with another shortwave pushing across the four corner region and into the high plains during the afternoon and evening time frames. Ample low level moisture with south to southeast upslope flow pumping in the gulf moisture will lead to high dewpoints once again into the 60s for much of the region with the low level bounary pushing further to the north as Saturday with the associated dryline extending into southwest Kansas. Uncertainty Sunday will be great with the capping to deal with more so as on Saturday as to how far north and east the storms reach pushing out of eastern Colorado along the surface cyclogenesis of a weaker low pushing into western counties. With the strong lapse rates and mid level mixing, strong instability is present with the capping to be broke through later in the afternoon and better chances into the evening due to more of a backing flow in the low levels. This stronger mixing will lead to stronger shear and breaking of the cap but weakening into the eastern counties and into central and south central Kansas after sunset, when the severe weather threat should quickly diminish into the nighttime hours. Large hail and damaging winds are the main threat but again with the potential for a few tornadoes as well but quickly diminishing as the atmosphere cools into the evening through sunset. Ongoing flooding will still persist with the recent rainfall, but amounts for Sunday look to be more minimal less than half an inch expected for much of the CWA. Expect a quieter start to the week and Memorial Day with severe threats pushing off the north and northeast will not much moisture to look forward to into the long term forecast. .LONG TERM...(Sunday night through Saturday) Issued at 132 PM CDT Sat May 25 2019 A much quieter long term forecast is in store to start the new week on Memorial Day as upper level ridging sets in place across the Rockies extending over the high plains giving way to northwest flow aloft and surface high pressure. Dry and warm weather expected throughout the week with Monday morning lows starting off in the mid 50s to mid 60s warming up to low to mid 80s. Another subtle shortwave pushes across western Kansas Monday evening, but will remain dry under the dry northwest flow pattern with any storms and moisture staying well north into Nebraska and across eastern Kansas where there will be ample low level moisture to work with. This will allow a dry frontal boundary to push quickly across the area into Tuesday morning giving way to a little cooler morning temperatures in the upper 40s to mid 50s and afternoon highs into the 70s and pushing 80 by Thursday. Each afternoon will see breezy south to southwest downsloping winds that will help aid in warming up through the end of the week and keeping dry conditions with leeside troughing across eastern Colorado. Expect subtle chances for storms Friday into Saturday with the next shortwave that looks to push through out of the desert southwest bringing ample low level moisture out of the southeast ahead of this system. It is too far out to tell the severity of this disturbance, but being that time of year and the record going so far for the month, chances are, severe weather can be highly probable heading into the weekend and first days of June. These storms look to be pushed through by early Saturday morning giving way to a pleasant weekend with morning lows in the 50s and afternoon highs pushing 80degrees, which can take what we can for now as 90s and pushing 100 degrees may not be too far out into the distant future. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 534 PM CDT Sat May 25 2019 Thunderstorms have pushed across the Kansas state line from the Texas and Oklahoma panhandles affecting LBL currently and soon DDC by start of the period and HYS by 01Z. Storms look to stay east of GCK and not affect the station. VFR conditions to start and thunderstorms pushing east of all locations by 02-03Z. By 06Z, near MVFR ceilings as stratus pushes across the CWA becoming IFR by 10Z for all locations with more of a southeast low level flow. After 16Z, stratus will lift out as winds pick up to 15kts out of the south to southwest being more of a downsloping wind coupled with daytime heating as these winds mix to the surface. Expect storms to redevelop towards the end of the period if not just after the end of the period as storms push in across from eastern Colorado and northeastern New Mexico first affecting LBL and GCK, then DDC and HYS that should be reflected in the next TAF cycle. Stay tuned for updates and amendments as storms push across the area this evening and early into the night. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 81 61 83 / 70 50 50 0 GCK 59 81 57 83 / 60 60 40 0 EHA 56 78 55 83 / 60 60 40 0 LBL 58 79 57 84 / 70 70 40 0 HYS 60 79 62 84 / 70 40 50 0 P28 64 81 65 83 / 70 30 50 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ031-046-064>066- 078>081-087>090. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous weather outlook, May 25, 2:00 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 200 PM CDT Sat May 25 2019 KSZ030-031-043>046-061>066-074>081-084>090-261900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 PM CDT Sat May 25 2019 /100 PM MDT Sat May 25 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Severe weather is imminent and expected this afternoon and evening pushing across the Oklahoma border by 4PM near Liberal and spreading north and northeast through the evening hours making it to the HWY 50/400 corridor by 6-7PM and I-70 corridor by 8-9PM. Expect any storms to have the potential to produce large hail up to tennis ball size and damaging winds over 60mph with a small threat of a few tornadoes south of HWY 50 through the panhandles of Texas and Oklahoma. These storms will push out of the CWA after 10PM pushing into central and north central Kansas. Flooding is also a risk as another 1-2 inches of rainfall is expected to exacerbate the ongoing flood issues, especially for areas east of HWY 283 where concerns are already occurring. Day 1 Hazards ------------- * Flooding: Elevated risk * Lightning: Elevated risk * Severe thunderstorm: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Another round of severe weather expected for Sunday afternoon and evening with all hazards expected but with the tornado threat further north extending across much of the CWA due to the lifting warm frontal boundary and associated dryline further east and north into southwest Kansas. Flooding risks should be diminishing throughout the day with rainfall amounts look to be minimal and hit or miss with these storms not seeing anything above half an inch through the evening time frame. Quiet weather expected through much of the next week with elevated fire weather for Monday and next round of storms for Friday afternoon and evening. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday No hazards. * Wednesday No hazards. * Thursday No hazards. * Friday - Lightning: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4PM south of HWY 54 near Liberal and extending through mush of the area throughout the evening crossing the HWY 50/400 corridor around 6-7PM and I-70 corridor around 8-9PM. && For more details visit our webpage http://weather.gov/ddc/ehwo LOWE
In the hours before
Special weather statement, May 25, 5:32 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Dodge City KS 532 PM CDT Sat May 25 2019 KSZ074>076-252315- Stanton KS-Grant KS-Haskell KS- 532 PM CDT Sat May 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT...EASTERN STANTON AND NORTHWESTERN HASKELL COUNTIES UNTIL 615 PM CDT... At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near Hickok, moving northeast at 15 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ulysses, Hickok and Ryus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3751 10084 3748 10146 3770 10157 3772 10085 TIME...MOT...LOC 2232Z 221DEG 13KT 3756 10127 SUGDEN
Local storm report, May 25, 5:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 7 S MINNEOLA 37.34N 100.00W
05/25/2019 E60 MPH CLARK KS STORM CHASER
ALSO WITH HEAVY RAIN.
&&
GTLocal storm report, May 25, 5:36 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST JOHNSON CITY 37.58N 101.75W
05/25/2019 E60 MPH STANTON KS STORM CHASER
MULTIPLE REPORTS OF 60 MPH WINDS.
&&
GTLocal storm report, May 25, 5:37 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST JOHNSON CITY 37.57N 101.75W
05/25/2019 E60 MPH STANTON KS EMERGENCY MNGR
&&
JRJSpecial weather statement, May 25, 5:40 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
540 PM CDT Sat May 25 2019
KSZ076-077-086-087-252315-
Gray KS-Seward KS-Meade KS-Haskell KS-
540 PM CDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...NORTHWESTERN
MEADE...SOUTHWESTERN GRAY AND SOUTHEASTERN HASKELL COUNTIES UNTIL 615
PM CDT...
At 540 PM CDT, Doppler radar was tracking a collapsing thunderstorm
7 miles south of Sublette, moving northeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Sublette, Copeland and Tice.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3722 10081 3732 10101 3762 10085 3765 10059
3735 10049
TIME...MOT...LOC 2240Z 213DEG 34KT 3737 10084
SUGDENSpecial weather statement, May 25, 5:55 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Dodge City KS 555 PM CDT Sat May 25 2019 KSZ062-063-075-076-252330- Finney KS-Kearny KS-Grant KS-Haskell KS- 555 PM CDT Sat May 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR KEARNY...FINNEY...NORTHEASTERN GRANT...WESTERN GRAY AND NORTHERN HASKELL COUNTIES UNTIL 630 PM CDT... At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Plymell, moving north at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Lakin, Holcomb, Deerfield, Pierceville and Plymell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3823 10141 3825 10070 3769 10065 3768 10145 TIME...MOT...LOC 2255Z 195DEG 49KT 3780 10106 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:27 AM CDT | Areal Flood Warning | DDC | Pawnee, Rush | 24 hr |
| May 25, 3:05 PM CDT | River Flood Warning | DDC | Stafford | 64 hr |
| May 25, 3:05 PM CDT | River Flood Warning | DDC | Barber | 68 hr |
| May 25, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 22 min |
| May 25, 4:06 PM CDT | Special Weather Statement | DDC | Meade | 24 min |
| May 25, 4:33 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 42 min |
| May 25, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 40 min |
| May 25, 4:53 PM CDT | Special Weather Statement | DDC | Meade | 37 min |
| May 25, 4:59 PM CDT | Special Weather Statement | DDC | Grant | 31 min |
| May 25, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 39 min |
| May 25, 5:21 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 26 min |
| May 25, 5:32 PM CDT | Special Weather Statement | DDC | Grant, Haskell | 43 min |
| May 25, 5:35 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 22 min |
| May 25, 5:40 PM CDT | Special Weather Statement | DDC | Haskell | 35 min |
| May 25, 5:55 PM CDT | Special Weather Statement | DDC | Finney, Kearny | 35 min |
| May 25, 6:26 PM CDT | Flash Flood Warning | DDC | Barber, Clark, Comanche | 3 hr |
| May 25, 6:33 PM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 57 min |
| May 25, 6:55 PM CDT | Special Weather Statement | DDC | Trego | 35 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.